Life on Lyrica

I know medical issues and issues of chronic pain do not get discussed a lot in blogs (at least the ones that I read).  I hope that anyone who reads my story/journey can take comfort that there is (some) light at the end of the tunnel, and that they are not alone.

It’s been a little over 2 months now since I started taking Lyrica.  I still have concerns about the amount I am taking and worry about it every day.  (I’m now on 225/mg twice a day.)  I still have some bad days, but the good tends to outweigh the bad now.  (I am still experiencing brain fog, short term memory issues, severe dry mouth and drowsiness.) While this is great and I acknowledge it is, I still wish there was an actual diagnosis other than NDPH- New Daily Persistent Headache.

While I am not disputing the diagnosis (as the criteria fits as does my theory that the Optifast diet was a root cause of my headaches), I would still like a definitive diagnosis and cause of what had been a 7 year long headache.

Right now my day looks like this:

appx 5:30am: woken up by Molly to be fed, take first dose of Lyrica, pass back out

2013-07-03 21.02.36

Today’s daily Molly

anywhere from 9am-12pm wake up for the day (I’m still working on getting up earlier; sadly the Lyrica makes me drowsy and I have to sleep after taking my morning dose. If I need to be somewhere early and need to use my brain I will take a lower dose after or not at all depending on the time.)

Guzzle coffee in hopes that I can work through the cobwebs.  Mornings are hardest in terms of thinking clearly.  I find that doing any kind of uni work at this time of day impossible.

12pm-2pm: Eat, drink more coffee, determine the plan of the day, start attempting work

2pm-5pm: Work, errands, gym or workout

5pm-7pm: Work, dinner, housework, etc

7pm-11pm: Make attempts on work; blog; telly; 10pm second Lyrica dose

11pm-12am: Get ready for bed, feed Molly, read for pleasure

12am-2am: Listen to the Red Sox, read for pleasure, sleep (earlier some nights than others)

All in all, my quality of life is improved and I am grateful of it.  Having existed so long in such pain really took a lot out of me.  It still does on bad days; it makes them feel so much worse than they are.

What comes next?  I don’t know.  I am very reluctant to up my dosage at this point.  I’m going to be working on the main part of my thesis very soon and would like to be able to do it with minimal brain/memory issues.  I’d also like to be able to get up earlier without feeling like I am in a fog and being exhausted.

I’m glad of the medication, I just wish it came with less side effects.  I can see a time where I may need to lower my morning dose so I am able to think and work.  Hopefully, this won’t cause me to have a resurgence in headaches, but I will make that decision when the time comes.

4 Comments

  1. 08/07/2013 / 12:19

    Cindy – I have had to catch up on your blog after being rubbish at reading everybody’s after Juneathon finished… This post really struck a cord with me as my Mum has been on Lyrica for over a year now, she has M.E. and Fibromyalgia which really affects her day to day life. She did put on weight whilst taking it, but you are lucky because you can exercise and stay physically fit so I wouldn’t worry too much about that side of things.
    It’s hard to tell if Lyrica affected my Mum in a cognitive way because her memory has been awful as long as I can remember, which is also partly exacerbated by the M.E./Fibro. She definitely has very bad days and can’t remember anything I’ve told her, which is really upsetting. Sadly, the Lyrica is the only thing that lessens all of the aches and pains she experiences constantly. Your daily routine sounds exactly like my Mum’s, especially the pass out in the A.M, drink coffee, and stay up late for round 2!
    I hope you manage to find a dosage or alternative that works for your headaches.

    • 09/07/2013 / 21:38

      I would love to blame Lyrica for the reason why I haven’t really lost any weight, but I’m sure it isn’t. It’s such a difficult thing to get a handle on, since the headaches are far less, but given the fact I need to be writing up my PhD dissertation means I need my brain to work. I also have a new GP and now I’m going to have to go over all of this again and *that* gives me a headache.

      I am not sure there is a new alternative, sadly. This was pretty much the last chance medication. It is really frustrating, but I will stick with it for as long as I can.

      Thanks for taking the time to catch up with me here. Every comment means a lot! 🙂
      Cindy recently posted…Weekly workout wrap-upMy Profile

  2. 09/07/2013 / 21:33

    I think it is really helpful that you share this. I do not have your condition (thank heavens) but I am on anti-depressants, and occasionally I sit there and wonder if everyone else is a) sweating gallons every time the temperature increases by 1c, b) worrying that they forgot to take a dose before leaving for work and thus might get odd dizzy spaces before they get home, c) having weird anxiety things because their dose got increased. So the more people share about what they feel when they are ill/trying medication the better everyone else will feel, because they aren’t alone. Keep on sharing.
    Mercy recently posted…Aargle!My Profile

    • 09/07/2013 / 21:41

      I used to get weird side effects like that on other anti-depressants. It was awful. I am lucky that I only get a dry mouth with the amitriptaline, although I’ve read a lot recently about people who were unable to lose weight and found ami as the cause. I’ve been on it for like 6 years, so who knows?

      Thank you. 🙂
      Cindy recently posted…Weekly workout wrap-upMy Profile

Leave a Reply

Your email address will not be published.

CommentLuv badge